Alert archive / Iowa / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 163, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 24, 2005, 6:00 PM CDT for Greene County, Iowa. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 24, 2005, 6:00 PM CDT (23:00 UTC)
- Expired
- Jun 24, 2005, 6:44 PM CDT
- In force
- 44 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Greene County, IA
The radar
The Des Moines radar (KDMX), 65 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 24, 4:00 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.0 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 121 J/kg
- Mixed-layer CIN
- -478 J/kg
- Mixed-layer LCL
- 1850 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 173 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 3:24 PM CDT, 2 hours 36 minutes earlier.
Area forecast discussion, Jun 24, 3:24 PM CDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 324 PM CDT FRI JUN 24 2005 .DISCUSSION... SITUATION IS A RELIEF FOR THE NRN COUNTIES INUNDATED BY THE RAINFALL THE LAST TWO NIGHTS. WRMFNT HAS ZOOMED NWD AS XPCD YDA...ALTHO REPLACED BY VERY WARM TMPS AND HUMIDITY. HI/S ARE PUSHING 105 IN SVRL LOCATIONS ACRS THE S. NICE BREEZE THO... CU STREETS HAVE FORMED IN THE SLY FLOW AND IMAGERY DOES NOT SHOW ANY ENHANCEMENT ATTM. THERE IS A RESIDUAL PORTION OF THE WRMFNT ACRS THE DVN FA AS INDICATED IN THE WND FLDS AND CELLS GOING UP NR THE MISS RVR. THAT MAY AFFECT THE FAR NERN PTN OF OUR FA FOR A TIME THIS EVENING...OTRW NOT LOOKING FOR PCPN TNGT WHILE IN THE WRM SECTOR. S/W THAT WAS OVR WRN CO/NM THIS MRNG AS PROGRESSED NEWRD TO WRN SD/NEB AND SERN CO. THIS FEATURE SHOULD PROVIDE INCRING SUPPORT FOR CONVECTION TO OUR N TNGT. TMR LOOKING VRY WARM WITH LTL CHG IN AMS. BOTH MDLS ARE INDICATING DVLPMT OF A LRG COMPLEX IN ERN SD/SRN MN TO SINK SWD INTO IA TMR NGT. MDLS HAVE BEEN CONSISTENT FOR AT LEAST ONE IF NOT TWO DAYS ON THIS OCCURRENCE. UPR JET STRUCTURE IS LOOKING QUITE IMPRESSIVE WITH A STG WLY STJ AND A STG RR QUAD ON THE POLEWARD JET LEADING THE TROF. THIS JET STRUCTURE ESSENTIALLY HANGS INTO WED NGT UNTIL THE MAIN TROF PRESSES THRU ON THU. LTR SHIFTS WL LIKEY HAVE TO INCR POPS FOR LATE WED INTO WED NGT. THE SIGNALS ARE THERE...BUT NOT ENTIRELY SURE HOW IT WILL EVOLVE...DEPENDING ON HOW PERTURB THE RETURN FLOW BECOMES LATE TUE/TUE NGT. IT DOES APPEAR THAT WE WL HAVE TWO IF NOT THREE PSBLY MAJOR EVENTS TO GO BFR THE MAIN TROF MOVES THRU. PLACEMENT OF HEAVY RAINFALL FROM THESE EVENTS WL BE CRITICAL. THERE SOME EVIDENCE THAT IT WL NOT ALL FALL ACRS NRN IA. .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && MYERS
Hazardous weather outlook, Jun 24, 3:19 PM CDT, 2 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 319 PM CDT FRI JUN 24 2005 IAZ004>007-015>017-023>028-033>039-044>049-057>060-070-251100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-AUDUBON-GUTHRIE-DALLAS-POLK-CASS- 319 PM CDT FRI JUN 24 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND NORTHERN IOWA...MAINLY ALONG AND NORTH OF AN ATLANTIC...TO DES MOINES...TO TAMA LINE. .DAY ONE...TODAY AND TONIGHT A SLOW MOVING FRONT FROM ONAWA TO WEBSTER CITY AND DECORAH WILL GRADUALLY STALL ACROSS CENTRAL IOWA TONIGHT. THUNDERSTORMS ARE EXPECTED NEAR THE FRONT. SOME INITIAL STORMS MAY PRODUCE DAMAGING WINDS...AND UP TO NICKEL SIZE HAIL...AND POSSIBLY A BRIEF TORNADO. OVERNIGHT...THE THREAT WILL TURN TO EXCESSIVE RAINFALL...WHERE TWO OR THREE INCHES MAY FALL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE FRONT WILL RETREAT NORTHWARD OUT OF IOWA EARLY SUNDAY WITH LOW CHANCES OF SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED AFTER 4 PM TODAY. IAZ050-061-062-071>075-081>086-092>097-251100- TAMA-JASPER-POWESHIEK-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS- UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 319 PM CDT FRI JUN 24 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN IOWA...MAINLY ALONG AND SOUTH OF A CORNING...TO INDIANOLA...TO GRINNELL LINE. .DAY ONE...TODAY AND TONIGHT A SLOW MOVING FRONT FROM ONAWA TO WEBSTER CITY AND DECORAH WILL GRADUALLY STALL ACROSS CENTRAL IOWA TONIGHT. THE THREAT OF SEVERE WEATHER WILL BE LESS IN THIS AREA OF THE STATE. HOWEVER...THE THREAT OF HEAVY RAINFALL WILL REMAIN...PRIMARILY THOSE LOCATIONS NEAR THE I-80 CORRIDOR. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY LOW CHANCES FOR THUNDERSTORMS WILL LINGER SATURDAY INTO MIDDAY SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT NEAR THE I-80 CORRIDOR. MYERS
In the hours before
Special weather statement, Jun 24, 3:58 PM CDT, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 358 PM CDT FRI JUN 24 2005 IAZ016>017-023>028-033>039-044>050-057>062-070>075-081>084- 092>094-250400- ADAIR-ADAMS-AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN- CARROLL-CASS-CERRO GORDO-CLARKE-CRAWFORD-DALLAS-DECATUR-FRANKLIN- GREENE-GRUNDY-GUTHRIE-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-JASPER- LUCAS-MADISON-MAHASKA-MARION-MARSHALL-POCAHONTAS-POLK-POWESHIEK- RINGGOLD-SAC-STORY-TAMA-TAYLOR-UNION-WARREN-WEBSTER-WRIGHT- 358 PM CDT FRI JUN 24 2005 ...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 518 IN EFFECT UNTIL 11 PM CDT FOR THE FOLLOWING AREA... IN IOWA THIS WATCH INCLUDES 41 COUNTIES IN CENTRAL IOWA BOONE... DALLAS... GRUNDY... HAMILTON... HARDIN... JASPER... MARSHALL... POLK... POWESHIEK... STORY... TAMA... WEBSTER... IN NORTH CENTRAL IOWA BUTLER... CERRO GORDO... FRANKLIN... HANCOCK... HUMBOLDT... WRIGHT... IN NORTHEAST IOWA BLACK HAWK... BREMER... IN NORTHWEST IOWA POCAHONTAS... IN SOUTH CENTRAL IOWA CLARKE... DECATUR... LUCAS... MADISON... MAHASKA... MARION... RINGGOLD... UNION... WARREN... IN SOUTHWEST IOWA ADAIR... ADAMS... CASS... TAYLOR... IN WEST CENTRAL IOWA AUDUBON... CALHOUN... CARROLL... CRAWFORD... GREENE... GUTHRIE... SAC... THIS INCLUDES THE CITIES OF...ADEL...AMES...ATLANTIC...AUDUBON... BEDFORD...BOONE...CARROLL...CHARITON...CORNING...CRESTON... DENISON...DES MOINES...EAGLE GROVE...FORT DODGE...GARNER... GREENFIELD...GRINNELL...GRUNDY CENTER...GUTHRIE CENTER... HAMPTON...HUMBOLDT...INDIANOLA...IOWA FALLS...JEFFERSON... KNOXVILLE...LAMONI...MARSHALLTOWN...MASON CITY...MOUNT AYR... NEWTON...OSCEOLA...OSKALOOSA...PARKERSBURG...POCAHONTAS... ROCKWELL CITY...SAC CITY...TAMA...WATERLOO...WAVERLY... WEBSTER CITY AND WINTERSET. MYERS
Local storm report, Jun 24, 5:31 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
531 PM CDT FRI JUN 24 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0527 PM HAIL 5 SW IOWA FALLS 42.47N 93.34W
06/24/2005 0.88 INCH HARDIN IA LAW ENFORCEMENT
&&
GFORSTERThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 5:09 PM CDT | Severe Thunderstorm Warning | DMX | Hardin | 51 min |
| Jun 24, 5:40 PM CDT | Severe Thunderstorm Warning | DMX | Grundy | 50 min |
| Jun 24, 5:53 PM CDT | Severe Thunderstorm Warning | DMX | Carroll | 31 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.